In some patients, especially those with comorbid conditions associated with platelet activation (burns and anorexia nervosa), heparin treatment can result in a transient decrease in platelet count (Burgess and Chong, 1997; Reininger et al., 1996) (see Chapter 4). Unfractionated heparin (UFH) activates platelets directly (Salzman et al., 1980), an effect observed less frequently with low molecular weight heparin (LMWH) (Brace and Fareed, 1990). Known as nonimmune heparin-associated thrombocytopenia (nonimmune HAT), this direct proaggregatory effect of heparin occurs predominantly in patients receiving high-dose, intravenous (iv) UFH therapy. Typically, platelet counts decrease within the first 1-2 days of treatment and then recover over the next 3-4 days. There are no data indicating that these patients are at increased risk for adverse outcomes, including thrombosis. Indeed, it is possible that inappropriate discontinuation of heparin for nonimmune HAT could increase the risk for thrombosis, owing to the underlying clinical condition for which the heparin is being given.
Management of patients in whom HIT is a potential reason for the decrease in platelet count, but judged nevertheless to be at low probability of having HIT, is discussed in section III.F (p. 298).
Was this article helpful?